|Safety of Axiron
Apr 11, 2011
Nelson, I've recently learned from the manufacturers of Axiron that the potential side-effects can include blood clots in the legs, difficulty breathing at night, headaches, diarrhea and an increased risk of prostate cancer, among others. I am excited about the idea of being able to apply the treatment under the arm like a deodorant, but these side-effects seem, to my mind, more dangerous than those associated with other testosterone treatments. Are the possible adverse effects any worse with Axiron? Blood clots in the legs sounds pretty serious to me. And why should Axiron pose an increased risk for prostate cancer when we've always been told that other gels don't increase one's risk, only that those with existing cancer should be concerned. I'm considering speaking to my doctor about switching from Androgel, but not if the potential for harm is greater.
| Response from Mr. Vergel
On November 2010, the US Food and Drug Administration (FDA) approved testosterone 2% topical solution (Axiron; Eli Lilly and Co and Acrux) as the first testosterone replacement therapy to be applied to the underarm, in much the same way as deodorant. This will make it easier to avoid transference to others.
The side effects that you are reading or hearing about are ones that the FDA makes every testosterone manufacturer put in their label.
Coagulation problems can be present in men who have large increases in red blood cells with testosterone (any testosterone product). Doctors monitor this by measuring red blood cell counts and hematocrit.
There has some been confusion regarding testosterone replacement therapy's role in PSA elevation or causing prostate cancer. Prostate cancer is initially androgen-dependent so testosterone therapy should not be used by men with prostatic cancer. This does not mean that it causes cancer. A huge pooled analysis of data from 18 studies (consisting of 3,886 men with prostate cancer and 6,438 controls), published in the February 6, 2008 issue of the Journal of the National Cancer Institute found that blood levels of androgens and other sex hormones do not seem to be related to an increased risk for prostate cancer. In short, testosterone therapy does not appear to cause prostate cancer but it can make it worse.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Chills After Insertive Anal Sex With Condom Does It Mean I Have HIV
- Fever After Condom Broke Worried I Have HIV
- Fever After Oral Sex Form Sex Worker What Are The Chances Of HIV
- Itchy Rash After Touching Dried Semen Sign Of HIV AIDS
- Vomiting After Rimming Worried I Have HIV
- Can I Use Vinegar To Find Out If I Have Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.